skip navigation

Skip Nav

Education Materials

Education Materials

Side Effects of HIV Medicines

HIV and Hepatotoxicity

(Last updated 5/7/2014; last reviewed 5/7/2014)

Print

Key Points

  • Hepatotoxicity means damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of many different kinds of HIV medicines. 
  • People who are taking HIV medicines should be aware of this potential side effect of some HIV medicines. In some cases, liver damage can be life threatening.  
  • Signs of damage to the liver may include stomach pain, unusual tiredness, nausea (upset stomach), dark-colored urine, light or clay-colored stools, and jaundice (yellow skin and eyes). If you are taking HIV medicines and have any of the symptoms listed, contact your health care provider immediately.
  • Management of hepatotoxicity due to HIV medicines varies depending on the extent of damage to the liver. Sometimes it’s necessary to stop the HIV medicine that is causing the hepatotoxicity. In other cases, the liver problems will go away without stopping the HIV medicine.

What is hepatotoxicity?

Hepatotoxicity means damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of many different kinds of HIV medicines. 

People taking HIV medicines should be aware of this potential side effect of some HIV medicines. In some cases, damage to the liver can be life threatening.

What HIV medicines can cause hepatotoxicity?

HIV medicines in the following drug classes can cause hepatotoxicity:

Treatment with nevirapine starts on a gradual schedule. The schedule gives the person taking the medicine 2 weeks to reach the full recommended dose of nevirapine. During the 2-week period, the person is carefully monitored for signs of hepatotoxicity due to nevirapine. 

If you are starting nevirapine, it’s important to work closely with your health care provider during this 2-week period. Do not miss any medical appointments. Tell your health care provider about any symptoms that you are having (for example, stomach pain, upset stomach, or unusual tiredness). Your symptoms could be a sign of liver damage. 
  • Protease inhibitors (PIs)
    All PIs can increase the risk of hepatotoxicity, but the risk is greatest with tipranavir (brand name: Aptivus) boosted with ritonavir (brand name: Norvir). When the HIV medicines are given together, ritonavir increases or “boosts” the effectiveness of tipranavir.
  • CCR5 antagonists
    Maraviroc (brand name: Selzentry) has been reported to cause hepatotoxicity.

Use the AIDSinfo drug database to find information on all the drugs in the NRTI, NNRTI, and PI drug classes. 


Are there other factors that can increase the risk of hepatotoxicity?

The following factors may increase the risk of hepatotoxicity due to HIV medicines:

  • Being a woman
  • Pregnancy 
  • Being over 50 years of age
  • Also having hepatitis B and/or hepatitis C infection 
  • Taking other medicines that can cause liver damage
  • Alcohol or drug abuse
  • Obesity
  • Past history of liver damage

What are the symptoms of hepatotoxicity?

Symptoms of hepatotoxicity include the following:

  • Stomach pain
  • Nausea (upset stomach)
  • Unusual tiredness 
  • Dark-colored urine
  • Light or clay-colored stools
  • Jaundice (yellow skin and eyes)

In addition to these symptoms, the liver may be enlarged (bigger than usual).

If you are taking HIV medicines and have any of these symptoms, contact your health care provider immediately. However, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.


How is hepatotoxicity detected?

Liver function tests (LFTs) are a group of blood tests used to check for damage to the liver. Before treatment with HIV medicines is started, LFTs are done to check for already-existing liver damage. The risk of hepatotoxicity is greater in people who have liver damage before they start taking HIV medicines. If LFT results show pre-existing liver damage, HIV medicines that may cause hepatotoxicity should be avoided. There are many other HIV medicines available to use instead.

Once treatment with HIV medicines begins, LFTs are done to monitor for signs of hepatotoxicity.

How is hepatotoxicity managed?

Management of hepatotoxicity due to HIV medicines varies depending on the extent of damage to the liver. Sometimes it’s necessary to stop the HIV medicine that is causing the hepatotoxicity. However, the decision to stop taking an HIV medicine should only be done in consultation with a health care provider. If you are taking HIV medicines, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.

If you are taking or plan to take HIV medicines, talk to your health care provider about the risk of hepatotoxicity. 

This fact sheet is based on information from the following sources:

Back to Top